ReachOut.com uses cookies to give you the best experience.  Find out more about cookies and your privacy in our policy.

‘Comedown’ is the name for what happens a day or two after you’ve been high on drugs. A comedown can be mental and/or physical, and there are some simple things you can do to make it more manageable.

This can help if:

  • you want to know what to do when you’re coming down
  • you’ve recently taken drugs and now you feel awful
  • you’ve never taken drugs and you want to know what the after-effects will be.
Girl asleep on couch

What is a comedown?

‘Comedown’ refers to the period after being high from recreational drugs when your body is trying to process the substances you’ve taken. Every drug has its own unique after-effects, and different people can have different experiences with a comedown.

There are some common effects that comedowns from most drugs share:

  • headaches
  • nausea
  • low energy
  • sleepiness or insomnia
  • loss of appetite
  • flatness of mood
  • exhaustion or lack of energy.

How can I avoid a comedown?

The only sure-fire way not to have a comedown from drugs is to not take drugs. There are, however, a few simple things you can do to make your comedown more manageable:

  • Distract yourself. Episodes of feeling flat or depressed are a common after-effect of many drugs. Try to distract yourself by hanging out with friends or watching funny movies until your body is functioning normally again.
  • Don’t chase the feeling. It may be tempting to take more drugs to make yourself feel better. Trust us: this will only make you feel worse in the long run.
  • Stay hydrated and eat well. A common side effect of many drugs is decreased appetite, so it’s important that you make up for any lost nutrients and minerals once the initial effects of the drug have worn off.
  • Take it easy. You may find that you’re feeling lazy and unwilling to move. If this is the case, avoid high-stress environments and give your body the rest it needs.

My comedown won’t go away

A comedown usually only lasts for a day or two. If you still feel like crap after a few days, or you aren’t able to make yourself feel better without taking drugs again, you should check in with a doctor or a mental health professional. You won’t get into trouble for taking drugs, but they’ll help you find a better way to manage your drug taking.

What can I do now?